Alert archive / Michigan / Heavy Snow Warnings in 2007
Heavy Snow Warning 4, NWS Gaylord, MI
NWS Gaylord, MI issued this heavy snow warning at Dec 28, 2007, 4:26 AM EST for 22 counties in Michigan. It took effect at Dec 28, 2007, 1:00 PM EST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 28, 2007, 4:26 AM EST (09:26 UTC)
- In effect from
- Dec 28, 2007, 1:00 PM EST
- Expired
- Dec 28, 2007, 11:46 PM EST
- In force
- 11 hr
- Issued by
- NWS Gaylord, MI
All 22 counties
Alcona County, MI, Alpena County, MI, Antrim County, MI, Arenac County, MI, Benzie County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Gladwin County, MI, Grand Traverse County, MI, Iosco County, MI, Kalkaska County, MI, Leelanau County, MI, Manistee County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI, Wexford County, MI
The radar
The NCL Michigan radar (KAPX), 21 km from the middle of the area, began a volume at 09:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this heavy snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this heavy snow warning went out at Dec 28, 3:36 AM EST, 50 minutes earlier.
Area forecast discussion, Dec 28, 3:36 AM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
336 AM EST FRI DEC 28 2007
.DISCUSSION...LARGE SCALE PATTERN FEATURES A BROAD LONG WAVE TROUGH
ACROSS CENTRAL NORTH AMERICA...BEING ROUGHLY HELD IN POSITION BY A
CONTINUOUS TRAIN OF PACIFIC SHORT WAVE TROUGHS DIVING INTO THE
SOUTHERN PLAINS. INDICATIONS ARE THAT LONG WAVE PATTERN WILL BE
SHIFTING OVER THE NEXT WEEK...WITH REDEVELOPMENT OF TROUGHING ACROSS
EASTERN NORTH AMERICA/WESTERN ATLANTIC. THIS WOULD RESULT IN A
RETURN TO COLDER WEATHER FOR THE START OF THE NEW YEAR ACROSS THE
GREAT LAKES...THOUGH PROBABLY A TRANSIENT SHOT OF COLDER AIR.
IN THE MEANTIME...THE NEXT WAVE IN THE PACIFIC SHORT WAVE TRAIN HAS
BOTTOMED OUT OVER NORTHERN TX EARLY THIS MORNING...AND WILL SWING
NORTHEAST TOWARD THE GREAT LAKES TODAY. THIS SYSTEM WILL BE THE
MAIN FOCUS THIS FORECAST CYCLE...WITH REGARD TO SNOW AMOUNTS/
PLACEMENT LATER TODAY INTO TONIGHT. IN THE WAKE OF TONIGHTS
SYSTEM...WILL BE DEALING WITH A MODEST LAKE EFFECT SNOW SHOWER
PATTERN FOR SATURDAY AS THE OTHER FORECAST ISSUE FOR THE NEAR TERM.
TODAY/TONIGHT...WHILE MAIN UPPER LEVEL DYNAMICS WITH APPROACHING
WAVE CROSS TX/OK/KS...BETTER BAROCLINICITY IS FARTHER SOUTH WITH A
WEAKENING SURFACE LOW OVER FAR SOUTHERN TX AND A BROAD AREA OF
STRONG PRESSURE RISES ACROSS MUCH OF TX. WEAK PRESSURE FALLS
BEGINNING TO DEVELOP OVER EASTERN KS/WESTERN MO...ROUGHLY WHERE
GUIDANCE INDICATING INITIAL SURFACE LOW DEVELOP OVER THE NEXT
SEVERAL HOURS. WITH A SLOW START TO LOW LEVEL CYCLOGENESIS...NOT
LOOKING AT A PARTICULARLY DEEP SURFACE SYSTEM WITH THIS...THOUGH THE
UPPER DYNAMICS ARE PRETTY ROBUST. CURRENT GUIDANCE TRENDS STILL
SUPPORTING A SURFACE LOW TRACK ACROSS IL/SOUTHERN LAKE MICHIGAN BY
EARLY EVENING...THEN TRACKING NORTHEAST ACROSS THE LOWER PENINSULA/
GEORGIAN BAY AND INTO ONTARIO BY SATURDAY MORNING. SNOW STARTING TO
BREAK OUT ACROSS KS/OK...WITH CONVECTION FARTHER EAST INTO AR. SNOW
IS EXPECTED TO SPREAD NORTHEAST AS THE DAY PROGRESSES...STARTING
ALONG THE M-55 CORRIDOR TOWARD EARLY AFTERNOON...AND LAST ACROSS
NORTHERN CHIPPEWA COUNTY AFTER 21Z. AS MENTIONED ABOVE...DESPITE A
RELATIVELY WEAK APPEARANCE IN THE LOWER LEVELS...UPPER LEVEL
FORCING WILL BE STRONG AND WIDESPREAD ACROSS THE ENTIRE FORECAST
AREA. SOME FRONTOGENESIS POTENTIAL AS WELL...THOUGH GUIDANCE
DIFFERS ON PLACEMENT/STRENGTH AND DONT WANT TO RELY TOO MUCH ON A
DIAGNOSTIC THAT WILL BE IMPACTED BY SMALL CHANGES IN WIND
FIELDS...ESPECIALLY WITH THE MAIN LOW/MID LEVEL CIRCULATIONS
CUTTING RIGHT ACROSS LOWER MI. HEAVIEST ACCUMULATIONS MAY END UP
ACROSS NORTHEAST LOWER/EXTREME EASTERN UPPER MI CLOSER TO BEST
MOIST INFLOW...AND PERHAPS SOME CONTRIBUTION FROM LAKE HURON. BUT
FOR THE MOST PART EXPECT ALL COUNTIES ACROSS NORTHERN LOWER TO
APPROACH/EXCEED WARNING CRITERIA SNOWFALL...WITH ADVISORY SNOWFALL
ACROSS CHIPPEWA/MACKINAC COUNTIES (ESPECIALLY EAST OF I-75).
VARYING SNOWFALL RATIOS MAKE THIS A BIT TRICKY AS WELL...SOUTHERN
PORTIONS OF THE FORECAST AREA EXPECTED TO HAVE A TEMPERATURE
PROFILE WITH A DEEPER LAYER OF TEMPERATURES ABOVE -10C (SUPPORTING
A HEAVIER SNOWFALL)...WITH COLDER TEMPERATURES AT LOWER LEVELS
FARTHER NORTH. COULD BE THAT THE SWEET SPOT FOR THE COMBINATION
OF BEST QPF/SNOW RATIO ENDS UP ACROSS EASTERN CHIPPEWA/MACKINAC
COUNTIES...AND PORTIONS OF NORTHERN LOWER TO THE RIGHT OF AN APN-
GLR-PLN LINE OR SO. BOTTOM LINE...WILL BE HOISTING A SNOW ADVISORY
FROM THIS AFTERNOON THROUGH TONIGHT FOR CHIPPEWA/MACKINAC
COUNTIES...AND A HEAVY SNOW WARNING FOR ALL OF NORTHERN LOWER FROM
THIS AFTERNOON THROUGH THIS EVENING. AREAS NEAR LAKE HURON MAY
HAVE SOME ISSUES WITH BLOWING SNOW...WHICH MEANS A WINTER STORM
WARNING MAY BE MORE APPROPRIATE...BUT WILL KEEP THINGS SIMPLE AS
FAR AS HEADLINE MANAGEMENT GOES. SNOW AMOUNTS WILL BE A BROAD 3
TO 7 INCHES MOST AREAS...WITH 6-8 INCHES ACROSS FAR NORTHEAST
LOWER.
SATURDAY...TRANSITION TOWARD A WEST-NORTHWEST LAKE EFFECT EVENT WILL
OCCUR DURING THE EARLY MORNING HOURS OF SATURDAY AS DEEP LAYER
SUBSIDENCE SPREADS ACROSS THE AREA. OFF LAKE SUPERIOR...FOCUS WILL
BE AROUND WHITEFISH BAY AND INLAND TOWARD THE SOO REGION WITH MEAN
FLOW GRADUALLY BACKING TOWARD 290 OR SO BY SATURDAY AFTERNOON.
850MB TEMPERATURES COOL TO AROUND -12C...WITH INVERSION HEIGHTS
AVERAGING AROUND 850MB...SO SEVERAL INCHES OF SNOW NOT OUT OF THE
QUESTION OVER NORTHERN CHIPPEWA COUNTY. OFF LAKE MICHIGAN... FLOW
WILL BE SIMILAR TO THAT OVER LAKE SUPERIOR...NORTHWEST BACKING MORE
WEST LATER IN THE AFTERNOON. ALTHOUGH 850MB TEMPERATURES A BIT
WARMER THAN FARTHER NORTH...INVERSION HEIGHTS FORECAST TO BE HIGHER
OVER NORTHERN LAKE MICHIGAN (POKING UP TOWARD OR A LITTLE ABOVE
800MB). BEST ACCUMULATIONS WILL BE FOCUSED NORTH OF M-72...WHERE
2-4 INCHES NOT OUT OF THE QUESTION. SNOW SHOWERS WILL GRADUALLY
FOCUS MORE INTO WEST AND SOUTHWEST FLOW AREAS SATURDAY NIGHT AS
WINDS CONTINUE TO BACK AHEAD OF YET ANOTHER SHORT WAVE TROUGH
CROSSING THE PLAINS.
MARINE ISSUES...INCREASING EASTERLY FLOW WILL NECESSITATE A SMALL
CRAFT ADVISORY STARTING THIS AFTERNOON FOR LAKE HURON NEARSHORE
ZONES...PLUS THE STRAITS OF MACKINAC AS WINDS FUNNEL THROUGH
THERE...AND FROM THE BRIDGE TO SEUL CHOIX WITH COASTAL CONVERGENCE
IN EASTERLY FLOW. MAY EVENTUALLY NEED TO CONSIDER ADVISORIES ON THE
LAKE MICHIGAN SIDE FOR LATER TONIGHT/SATURDAY AS WINDS SWING AROUND
TO THE WEST/NORTHWEST.
EARLY EXTENDED RANGE (SUNDAY THROUGH TUESDAY)...AS MENTIONED ABOVE..
ANOTHER SHORT WAVE CROSSES THE CENTRAL PLAINS/OHIO VALLEY SUNDAY...
BUT MAIN FOCUS WILL BE ON STRONGER JET STREAK CROSSING THE ROCKIES
MONDAY. THIS FEATURE MAY BRING SOME SYNOPTIC SNOW TO THE REGION
LATER SUNDAY INTO MONDAY...BUT MORE IMPORTANTLY LOOKS TO BE THE
IMPETUS TO DRAG DOWN COLDER AIR FOR THE FIRST COUPLE DAYS OF THE
NEW YEAR...AND SETTING UP A DECENT PERIOD OF NORTHWEST FLOW LAKE
EFFECT SNOWS FOR THE TUESDAY/WEDNESDAY TIME FRAME. CURRENT
FORECAST HAS THIS COVERED...SO NO MAJOR CHANGES NEEDED.
JPB
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...HEAVY SNOW WARNING FROM THIS AFTERNOON TO MIDNIGHT TONIGHT
FOR MIZ016>036-041-042.
SNOW ADVISORY FROM THIS AFTERNOON TO 5 AM EST SATURDAY FOR
MIZ008-015.
LM...SMALL CRAFT ADVISORY FROM 11 AM THIS MORNING TO 11 PM EST THIS
EVENING FOR LMZ341.
LH...SMALL CRAFT ADVISORY FROM 11 AM THIS MORNING TO 5 PM EST
SATURDAY FOR LHZ347>349.
SMALL CRAFT ADVISORY FROM 11 AM THIS MORNING TO 11 PM EST THIS
EVENING FOR LHZ345-346.
LS...NONE.
&&Hazardous weather outlook, Dec 27, 4:06 PM EST, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 406 PM EST THU DEC 27 2007 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 281100- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 406 PM EST THU DEC 27 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AN AREA OF LOW PRESSURE WILL TRACK THROUGH THE SOUTHERN GREAT LAKES FRIDAY...PRODUCING ACCUMULATING SNOW ACROSS ALL OF NORTHERN MICHIGAN. THE HEAVIEST SNOW WILL LIKELY FALL ACROSS NORTHERN LOWER MICHIGAN. PLEASE SEE THE LATEST WATCHES AND WARNINGS FOR DETAILS ON THIS DEVELOPING WINTER STORM. LAKE EFFECT SNOW SHOWERS ARE EXPECTED ACROSS PORTIONS OF NORTHWEST LOWER AND EASTERN UPPER MICHIGAN LATE FRIDAY NIGHT...THROUGH SATURDAY. ADDITIONAL LAKE EFFECT SNOW SHOWERS ARE EXPECTED MONDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JK/MSB
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 4:26 AM EST | Snow Advisory | APX | 24 hr |
Nearby
Heavy Snow Warnings in Michigan, 2007Every heavy snow warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.